Hail, Carroll
- When
- May 9, 11:50 AM EST
- Where
- Carroll County, Woodlawn
- Measured
- 0.88 in hail
- Reported by
- UNKNOWN
- Coordinates
- 36.717, -80.817
Severe thunderstorms were scattered across far southwest Virginia during the afternoon and early evening of May 9th. Hail sizes ranged up to golf ball size, and there was an isolated report of a downed tree.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms were scattered across far southwest Virginia during the afternoon and early evening of May 9th. Hail sizes ranged up to golf ball size, and there was an isolated report of a downed tree.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 9, 9:45 AM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1045 AM EDT SUN MAY 9 2004 .DISCUSSION... RAISED POPS SLIGHTLY FOR THE LATE AFTERNOON AND EVENING. RGNL SOUNDINGS SUPPORTIVE OF DEEP CONVECTION THIS AFTERNOON WITH CONVECTIVE TEMP IN THE U70S...CAPES 1500-2000 J/KG AND LI OF M5 TO M8. FOCUS FOR INITIATION WILL BE REMANTS OF FRONT WHICH IS TRYING TO LIFT NORTH IN COMBINATION WITH LOW LEVEL CONVERGENCE ALONG THE BLUE RIDGE. MODEL FCST MOISTURE FLUX DIVERGENCE FOR 21 UTC SUGGESTS SOME INITIATION LIKELY ALONG THE BLUE RIDGE WITH INDIVIDUAL CELLS OR STORM CLUSTERS MOVING DOWNSTREAM ALONG OLD FRONTAL BOUNDARY ACROSS ERN VA/NE NC. MID LEVEL LAPSE RATES OF 6-7 DEG C (85-50H) SUGGEST POTENTIAL FOR RAPID THERMAL GROWTH AND PULSE TYPE SEVERE ENVIRONMENT. IF FRONTAL BOUNDARY HOLDS ITS DEFINITION ACROSS ERN VA...STORM CELLS MAY BECOME MORE ORGANIZED INTO STORM CLUSTERS AND FOLLOW ALONG EXISTING BOUNDARY. FOR THE MORNING UPDATE...HAVE RAISED POPS ALL COUNTIES ALONG AND EAST OF THE BLUE RIDGE. ALSO EXPANDED THREAT A LITTLE FARTHER WEST TO ACCOUNT FOR ANYTHING THAT FORMS ALONG THE ALLEGHENY HIGHLANDS AND THE MONONGAHELA N.F. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && 11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 532 AM EDT SUN MAY 9 2004 NCZ001>004-018>020-VAZ015>017-032-101000- ALLEGHANY NC-ASHE-CARROLL-FLOYD-GRAYSON-PATRICK-STOKES-SURRY-WATAUGA- WILKES-YADKIN- 532 AM EDT SUN MAY 9 2004 .DAY ONE... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON...LASTING INTO THE EVENING. A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS. IN ADDITION...THE STORMS MAY TRAIN OVER THE SAME LOCATION AND PRODUCE LOCALLY HEAVY DOWNPOURS OF ONE TO TWO INCHES OF RAIN. THIS WOULD CAUSE SOME FLOODING OF POOR DRAINAGE AREAS. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ005-006-VAZ007-009>014-018>020-022>024-033>035-043>047-058-059- WVZ042>045-101000- ALLEGHANY VA-AMHERST-APPOMATTOX-BATH-BEDFORD-BLAND-BOTETOURT- BUCKINGHAM-CAMPBELL-CASWELL-CHARLOTTE-CRAIG-FRANKLIN-GILES- GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-MONTGOMERY-PITTSYLVANIA- PULASKI-ROANOKE-ROCKBRIDGE-ROCKINGHAM-SMYTH-SUMMERS-TAZEWELL-WYTHE- 532 AM EDT SUN MAY 9 2004 .DAY ONE... ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR THIS EVENING. A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS. IN ADDITION...THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE BRIEF HEAVY DOWNPOURS AND CAUSE MINOR FLOODING OF POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1236 PM EDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG MULBERRY 36.23N 81.17W
05/08/2004 WILKES NC LAW ENFORCEMENT
TREES DOWN.
1045 PM TSTM WND DMG MILLERS CREEK 36.19N 81.24W
05/08/2004 WILKES NC LAW ENFORCEMENT
TREES DOWN.
1045 PM TSTM WND DMG 8 W WILKESBORO 36.14N 81.31W
05/08/2004 WILKES NC AIRPLANE PILOT
TREES DOWN IN CHAMPION.
&&
RMGThe Roanoke radar (KFCX), 59 km away, was scanning. The volume nearest the first event began at 16:50 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398500, 5398425, 5398501, 5398426, 5398491, 5398492, 5398493, 5398494, 5398497, 5398495, 5398499, 5398498, 5398496.